Computational and Applied Mathematics

, Volume 34, Issue 3, pp 847–863

Discrete time schemes for optimal control problems with monotone controls

  • Eduardo A. Philipp
  • Laura S. Aragone
  • Lisandro A. Parente
Article
  • 90 Downloads

Abstract

In this article, we consider the Hamilton–Jacobi–Bellman equation associated with the optimization problem with monotone controls. The problem deals with the infinite horizon case and costs with update coefficients. We study the numerical solution through the discretization in time by finite differences. Without the classical semiconcavity-like assumptions, we prove that the convergence in this problem is of order \(h^\gamma \) in contrast with the order \(h^{\frac{\gamma }{2}}\) valid for general control problems. This difference arises from the simple and precise way the monotone controls can be approximated. We illustrate the result with a simple example.

Keywords

Monotone optimal control problems HJB equations Numerical solutions 

Mathematics Subject Classification (2010)

49J15 49M25 

References

  1. Barron EN (1985) Viscosity solutions for the monotone control problem. SIAM J Control Optim 23:223–248MathSciNetCrossRefGoogle Scholar
  2. Barron EN, Jensen R (1980) Optimal control problems with no turning back. J Differ Equ 36:223–248MATHMathSciNetCrossRefGoogle Scholar
  3. Barron EN, Jensen R, Malliaris AG (1987) Minimizing a quadratic payoff with monotone controls. Math Oper Res 12:297–308MATHMathSciNetCrossRefGoogle Scholar
  4. Bardi M, Capuzzo Dolcetta I (2008) Optimal control and viscosity solutions of Hamilton–Jacobi–Bellman equations. Birkhauser, BostonMATHGoogle Scholar
  5. Capuzzo Dolcetta I (1983) On a discrete approximation of the Hamilton–Jacobi equation of dynamic programming. Appl Math Optim 10:367–377MathSciNetCrossRefGoogle Scholar
  6. Capuzzo Dolcetta I, Ishii H (1984) Approximate solution of the Bellman equation of deterministic control theory. Appl Math Optim 11:161–181MathSciNetCrossRefGoogle Scholar
  7. Crandall MG, Evans LC, Lions PL (1984) Some properties of viscosity solutions of Hamilton–Jacobi–Bellman equations. Trans Am Math Soc 282:487–502MATHMathSciNetCrossRefGoogle Scholar
  8. Crandall MG, Lions PL (1983) Viscosity solutions of Hamilton–Jacobi equations. Trans Am Math Soc 277: 1–42Google Scholar
  9. González RLV, Aragone LS (2000) A Bellman equation for minimizing the maximum cost. Indian J Pure Appl Math 31:1621–1632MATHMathSciNetGoogle Scholar
  10. Hellwig M (2008) A maximum principle for control problems with monotone constraints, vol 4. Max Planck Institute for Research on Collective Goods, GermanyGoogle Scholar

Copyright information

© SBMAC - Sociedade Brasileira de Matemática Aplicada e Computacional 2014

Authors and Affiliations

  • Eduardo A. Philipp
    • 1
  • Laura S. Aragone
    • 1
  • Lisandro A. Parente
    • 1
  1. 1.CONICET-CIFASIS-UNRRosarioArgentina

Personalised recommendations